Michigan, 2003

Hail in Michigan, August 3, 2003

August 3, 2003 · NWS IWX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 3, 10:45 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 3, 10:45 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1045 AM EST SUN AUG 3 2003

UPDATED PUBLIC FORECAST DISCUSSION AT 1030 AM EST...
WILL UPDATE FORECAST SHORTLY TO ADD CHANCE FOR SEVERE STORMS WITH
LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON AND THIS EVENING
INCLUDING THE THREAT FOR LOCALLY HEAVY RAINFALL. DIFFUSE FRONT WAS
NEARLY STATIONARY AND EXTENDED FROM ABOUT CHICAGO TO SPRINGFIELD IL.
EXPECT THE FRONT TO DRIFT VERY SLOWLY EAST THIS AFTERNOON AND
EVENING AND PROVIDE A TRIGGER FOR STORMS. NEARLY ALL OF FAR SW LOWER
MI AND NORTHERN INDIANA HAD SCATTERED OUT EARLIER THIS MORNING...SO
DIURNAL HEATING SHOULD BE SUFFICIENT TO TRIGGER MORE STORMS.  NCEP
MODELS APPEAR TOO WARM IN MID LEVELS AND TOO DRY IN LOW LEVELS.
MODIFIED SOUNDING FOR FWA FOR THIS AFTERNOON INDICATED CAPES COULD
REACH 4000 J/KG...WHEREAS ETA INDICATED ONLY 1700+. UPPER AIR DATA
INDICATED 500 MB TEMPS BETWEEN -13C AND -15C AND UPSTREAM SFC DEW
POINTS AROUND 70. ALSO...WIND PROFILERS AND SATELLITE WATER VAPOR
WERE INDICATING A JET MAX WORKING ITS WAY SE INTO FAR SW WI. THE
APPROACH OF THIS WIND MAX SHOULD HELP INCREASE THE CHANCE FOR STORMS
OVER N INDIANA AND SW LOWER MI.

SKIP

PUBLIC FORECAST DISCUSSION FOR 300 AM EST ISSUANCE...
FORECAST PROBLEMS CENTER ON POPS NEXT FEW DAYS. ETA/GFS IN FAIR
AGREEMENT THOUGH LEANING SOMEWHAT TOWARDS ETA WITH TIMING OF NEXT
SIGNIFICANT SHORTWAVE TO ROTATE AROUND 5H LOW CENTERED OVER THE
WESTERN LAKE SUPERIOR. ETA A BIT FASTER AND DOESNT DIG WAVE AS FAR
SOUTH AS GFS. ALSO FAVOR ETA LATER IN SHORT TERM AS GFS LIFTING
SYSTEM OUT RATHER FAST BEYOND F48. SOME CONCERN OF CONVECTIVE
FEEDBACK PROBLEMS WITH GFS IN ITS HANDLING OF CURRENT MT WAVE RIDING
OVER THE ROCKIES RIDGE AND EXITING ACROSS THE NORTHERN
PLAINS...ALLOWING FOR THE GFS TO SUPPORT A MORE/TOO ROBUST KICKER.
ONE CONCERN WITH ETA THAT WAS ALSO APPARENT LAST 00Z RUN IS A BIT
TOO COOL IN NEAR SURFACE LAYER. MODIFIED ETA 18Z SOUNDING (78T/67TD)
YIELDS MORE UNSTABLE PROFILE WITH 2000-2500 J/KG AND LI M6-M7C.
0-6KM SHEAR NEGLIGIBLE IN WEAK HODOGRAPH. GOOD WET BULB ZERO HEIGHTS
MAY YIELD SOME ISOLATED HAIL REPORTS AS CONVECTION GETS GOING IN THE
AFTERNOON...BUT THINK MAIN CONCERN WILL BE WITH RAINFALL RATES OF
NEAR AN INCH PER HOUR IN SLOW MOVING STORMS CREATING AT LEAST
URBAN/SMALL STREAM PROBLEMS ESPECIALLY OVER AREAS HIT THE PAST TWO
DAYS...FORTUNATELY LESS THAN IDEAL WARM CLOUD LAYER/PRECIPITATION
EFFICIENCY SHOULD LIMIT FLOODING COVERAGE/INTENSITY. HAVE GONE WITH
SCATTERED WORDING THIS AFTERNOON INTO THE EARLY NIGHT...TIMING WITH
THE SHORTWAVE AND INCREASED INSTABILITY. 5H COLD POOL TO OFFER
DIURNAL TSRA AGAIN ON MONDAY AND HAVE GIVEN A BIT MORE DIURNAL TREND
TO POPS IN THE GRIDS. LITTLE CHANGES NEEDED TO TEMPS...CLOSE TO
NGM/MAV GUIDANCE...AGAIN ETA SEEMS A BIT COOL. SMALL CHANCES INTO
TUESDAY MORE IN LINE WITH SLOWER ETA SOLUTION.
  EXTENDED DISCUSSION...TUESDAY NIGHT THROUGH SATURDAY NO CHANGES TO
EXTENDED GRIDS. MODELS CONTINUE TO OPEN THE CLOSED UPPER LOW AND
SHIFT THE LONGWAVE TROUGH EAST BY THURSDAY. CHC POPS STILL LOOK GOOD
FOR TUES NGT INTO WEDS...WITH DRIER CONDITIONS EXPECTED FROM THURS
INTO THE WEEKEND AS UPR LVL RIDGING BEGINS TO TAKE OVER.

AVIATION DISCUSSION FOR 12Z TAFS...
FOG WILL QUICKLY LIFT BY 14Z ACROSS THE AREA. NO CHANGES TO TAF FROM
PAST ISSUANCE WITH RISK FOR SCT CONVECTION MOST OF THE AFTERNOON AND
EARLY EVENING. WITH EXACT LOCATIONS OF DEVELOPMENT HARD TO
PINPOINT...HAVE CONTINUED WITH EXTENDED PERIOD OF VCTS AT BOTH
SITES. NO MENTION OF FOG FOR TNGT...ALTHOUGH MAV GUIDANCE WANTS TO
DROP KFWA TO IFR CONDITIONS TOWARDS MORNING. WILL HOLD OFF FOR NOW.

FISHER

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

PBM/LWF
Hazardous weather outlook, Aug 3, 10:49 AM EST, 2 hours 14 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1049 AM EST SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...SOME POTENTIALLY SEVERE...WILL DEVELOP
THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE
LARGE HAIL. HAIL UP TO ONE INCH IN DIAMETER...TORRENTIAL DOWNPOURS
AND WIND GUSTS TO 45 MPH ARE EXPECTED WITH THE STRONGEST STORMS.
LOCALIZED HEAVY RAINFALL...UP TO AN INCH AN HOUR IN PLACES...IS
EXPECTED THIS AFTERNOON AND EVENING BECAUSE STORMS SHOULD MOVE
SLOWLY. THIS HEAVY RAIN MAY RESULT IN THE FLOODING OF STREETS
...BASEMENTS AND SMALL STREAMS...ESPECIALLY IN AREAS THAT RECEIVED
HEAVY RAIN THE PAST TWO DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY INTO WEDNESDAY. IT DOES NOT APPEAR
THAT THE STORMS WILL BE SEVERE AT THIS TIME.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 90 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Berrien

When
August 3, 1:03 PM EST
Where
Berrien County, Three Oaks
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.800, -86.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377979.